Alert archive / Georgia / High Wind Watches in 2009

High Wind Watch 1, NWS Atlanta, GA

February 10, 200911 counties in Georgia

NWS Atlanta, GA issued this high wind watch at Feb 10, 2009, 2:53 AM EST for 11 counties in Georgia. It took effect at Feb 11, 2009, 7:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 10, 2009, 2:53 AM EST (07:53 UTC)
In effect from
Feb 11, 2009, 7:00 AM EST
Expired
Feb 10, 2009, 5:04 PM EST
In force
Issued by
NWS Atlanta, GA

Counties Chattooga County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Gilmer County, GA, Lumpkin County, GA, Murray County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA

The radar

The Northeast Alabama radar (KHTX), 148 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KFFC 100753
NPWFFC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
253 AM EST TUE FEB 10 2009

GAZ001-002-005>009-011-014>016-101600-
/O.NEW.KFFC.HW.A.0001.090211T1200Z-090212T0500Z/
DADE-WALKER-MURRAY-FANNIN-GILMER-UNION-TOWNS-CHATTOOGA-DAWSON-
LUMPKIN-WHITE-
INCLUDING THE CITIES OF...DAHLONEGA...CLEVELAND
253 AM EST TUE FEB 10 2009

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR ELEVATIONS ABOVE 2000 FEET ACROSS THE NORTH
GEORGIA MOUNTAINS...

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR THOSE AREAS ABOVE 2000 FEET ACROSS THE NORTH
GEORGIA MOUNTAINS.

A STORM SYSTEM WILL BECOME BETTER ORGANIZED OVER THE SOUTHERN
PLAINS TODAY AND MOVE RAPIDLY ACROSS GEORGIA WEDNESDAY. STRONG
WINDS WILL DEVELOP AHEAD OF THIS SYSTEM. SOME OF THE HIGHEST WIND
SPEEDS WILL AFFECT AREAS OF NORTH GEORGIA WITH ELEVATIONS ABOVE
2000 FEET...AND MAINLY THE SOUTHERN FACING SLOPES OF THE
MOUNTAINS.

SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 30 TO 35 MPH WITH GUSTS
OF 45 TO 50 MPH POSSIBLE DURING THE MORNING HOURS OF WEDNESDAY AND
CONTINUE INTO THE EVENING HOURS WEDNESDAY NIGHT.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 35 MPH OR GUSTS OF
45 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$
1 follow-up statement
000 
WWUS72 KFFC 102204
NPWFFC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
504 PM EST TUE FEB 10 2009

GAZ001-002-005>009-011-014>016-111000-
/O.UPG.KFFC.HW.A.0001.090211T1200Z-090212T0500Z/
/O.NEW.KFFC.HW.W.0001.090211T1200Z-090212T0500Z/
DADE-WALKER-MURRAY-FANNIN-GILMER-UNION-TOWNS-CHATTOOGA-DAWSON-
LUMPKIN-WHITE-
INCLUDING THE CITIES OF...DAHLONEGA...CLEVELAND
504 PM EST TUE FEB 10 2009

...HIGH WIND WARNING IN EFFECT FROM 7 AM WEDNESDAY TO MIDNIGHT
EST WEDNESDAY NIGHT FOR ELEVATIONS ABOVE 2000 FEET ACROSS THE NORTH
GEORGIA MOUNTAINS...

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 7 AM WEDNESDAY TO MIDNIGHT
EST WEDNESDAY NIGHT FOR THOSE AREAS ABOVE 2000 FEET. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT.

SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS
TO 50 MPH WEDNESDAY MORNING AND CONTINUE INTO THE EVENING HOURS.
FOR ELEVATIONS BELOW 2000 FT...SOUTH WINDS OF 15 TO 30 MPH CAN BE
EXPECTED.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 35 MPH OR GUSTS
OF 45 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

GAZ003-004-012-013-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
/O.NEW.KFFC.WI.Y.0005.090211T1200Z-090212T0500Z/
CATOOSA-WHITFIELD-GORDON-PICKENS-FLOYD-BARTOW-CHEROKEE-FORSYTH-
HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-NORTH FULTON-
GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-HARALSON-CARROLL-
DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-NEWTON-MORGAN-GREENE-
TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-SPALDING-HENRY-BUTTS-
JASPER-PUTNAM-HANCOCK-WARREN-TROUP-MERIWETHER-PIKE-UPSON-LAMAR-
MONROE-JONES-BALDWIN-WASHINGTON-GLASCOCK-JEFFERSON-HARRIS-TALBOT-
TAYLOR-CRAWFORD-BIBB-TWIGGS-WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-
CHATTAHOOCHEE-MARION-SCHLEY-MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-
TREUTLEN-STEWART-WEBSTER-SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-
TELFAIR-WHEELER-MONTGOMERY-TOOMBS-
INCLUDING THE CITIES OF...CALHOUN...ROME...CARTERSVILLE...
GAINESVILLE...MARIETTA...ATLANTA...LAWRENCEVILLE...ATHENS...
CARROLLTON...DOUGLASVILLE...EAST POINT...DECATUR...CONYERS...
COVINGTON...NEWNAN...PEACHTREE CITY...GRIFFIN...MILLEDGEVILLE...
MACON...SWAINSBORO...COLUMBUS...WARNER ROBINS...DUBLIN...
LUMPKIN...AMERICUS...CORDELE...VIDALIA
504 PM EST TUE FEB 10 2009

...WIND ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO MIDNIGHT EST
WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM WEDNESDAY TO MIDNIGHT EST
WEDNESDAY NIGHT FOR AREAS SOUTH OF THE GEORGIA MOUNTAINS AND ANY
NORTH GEORGIA COUNTIES WITHOUT ELEVATIONS ABOVE 2000 FEET.

SOUTH WINDS OF 20 TO 30 MPH WILL INCREASE WEDNESDAY ACROSS THE
AREAS SOUTH OF THE MOUNTAINS AND CONTINUE INTO WEDNESDAY NIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 20 TO 35 MPH OR
WIND GUSTS OF AT LEAST 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this high wind watch went out at Feb 10, 1:27 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 10, 1:27 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
127 AM EST TUE FEB 10 2009

.SHORT TERM /TODAY THROUGH THURSDAY/...
SLIGHT TIMING AND STRENGTH DIFFERENCE IN THE MODELS THROUGH
THURSDAY. THE GFS IS FASTER...WEAKER...AND WETTER THAN THE NAM. AT
THIS POINT WILL GO WITH A COMPROMISE BETWEEN THE TWO MODELS. WITH
BOTH MODELS CONTINUING TO SHOW NEGATIVE LI AND SHOWALTER WILL KEEP
THE MENTION OF THUNDER GOING FOR WEDNESDAY AFTERNOON AND EVENING.
CURRENT H5 LOW OVER SOUTH DAKOTA PULLING NORTHEAST. THE ASSOCIATED
FRONT WILL STALL IN THE MISSISSIPPI VALLEY UNTIL THE SECOND H5
LOW...NOW OVER THE SOUTHWEST U.S. MOVES INTO THE SOUTHERN PLAINS.
THIS WILL FORM A SURFACE LOW OVER TEXAS AND MOVES IT NORTHEAST INTO
THE OHIO VALLEY ALONG WITH THE H5 LOW. FEEL THIS WILL BE FAR ENOUGH
AWAY TO LIMIT THE THREAT OF SEVERE WEATHER. HOWEVER THE LOW LEVEL
JET OF 50 TO 60 KTS COULD BE TRANSPORTED DOWN IN THE STRONGER
SHOWERS/TSTORMS...BUT AT THIS TIME WILL LEAVE THE MENTION OF STRONG
STORMS OUT OF THE GRIDS UNTIL IT BECOMES MORE CERTAIN.

FOR TODAY...WE REMAIN IN THE DRY SECTOR...ALTHOUGH THERE WILL REMAIN
PLENTY OF CIRRUS OVER THE CWA AND THEREFORE WILL GO WITH MOSTLY
CLOUDY TODAY. LOW LEVEL THICKNESSES CHANGE VERY LITTLE TODAY AND
WITH VIRTUALLY NO CHANGE IN CLOUDINESS...WILL GO WITH PERSISTENCE
FOR HIGH TEMPS TODAY. WINDS AND MOISTURE INCREASES TONIGHT AND THIS
WILL KEEP TEMPS A BIT WARMER THAN THIS MORNINGS TEMPS.

WINDS ON WEDNESDAY DEFINITELY PROGGED IN THE ADVISORY CATEGORY BUT
TOO FAR OUT TO ISSUE WIND ADVISORY. HOWEVER WINDS IN THE MOUNTAINS
WILL MEET HIGH WIND WARNING CRITERIA...MAINLY WITH THE GUSTS.
THEREFORE WILL ISSUE HIGH WIND WATCH FOR ELEVATIONS ABOVE 2000 FT
WEDNESDAY AND WEDNESDAY EVENING.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
CONFIDENCE IN THE LONG TERM IS VERY LOW AS THE MODELS CHANGE
SOLUTIONS FROM RUN TO RUN. LATEST 00Z OF GFS/ECMWF BRING A WEAKER
SYSTEM INTO THE CWA FRIDAY/FRIDAY NIGHT AND PUSH THE MONDAY SYSTEM
BACK TO TUESDAY LEAVING SATURDAY AFTERNOON THROUGH MONDAY NIGHT DRY.
BECAUSE IT IS A FAST MOVING H5 FLOW OVER THE SOUTHERN U.S. THERE
WILL CONTINUE TO BE TIMING ISSUES. FOR THAT REASON WILL BROAD BRUSH
POPS ON FRIDAY/FRIDAY NIGHT AND AGAIN ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73  48  70  45  69 /   0   5  70  30   0
ATLANTA         70  51  67  44  66 /   0   5  60  20   0
BLAIRSVILLE     66  47  63  40  61 /   5   5  70  10   0
CARTERSVILLE    70  50  67  42  65 /   5   5  70  10   0
COLUMBUS        73  52  73  48  71 /   0   0  40  20   0
GAINESVILLE     69  50  66  44  66 /   0   5  70  20   0
MACON           74  49  75  49  73 /   0   0  40  40   0
ROME            72  50  67  41  67 /  10   5  70  10   0
PEACHTREE CITY  71  47  69  43  67 /   0   0  60  20   0
VIDALIA         79  55  80  53  73 /   0   5  30  40   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING ZONES: CHATTOOGA...DADE...DAWSON...FANNIN...
GILMER...LUMPKIN...MURRAY...TOWNS...UNION...WALKER...WHITE.

&&

17
Hazardous weather outlook, Feb 9, 6:17 AM EST, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
617 AM EST MON FEB 9 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
617 AM EST MON FEB 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
A PERSISTENT AREA OF HIGH PRESSURE ACROSS FLORIDA WILL WEAKEN
AS ANOTHER AREA OF HIGH PRESSURE DRIFTS FROM THE OHIO VALLEY
TOWARD THE MID-ATLANTIC. MEANWHILE...A COLD FRONT WILL MOVE
FROM THE SOUTHERN PLAINS INTO THE LOWER MISSISSIPPI VALLEY REGION
BY TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY ALONG A COLD
FRONT. SOME OF THESE THUNDERSTORMS MAY PRODUCE STRONG WINDS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

19

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 5:04 PM ESTHigh Wind WarningFFCChattooga, Dade, Dawson, Fannin, Gilmer, Lumpkin and 5 more28 hr
Feb 10, 5:04 PM ESTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 79 more28 hr

Nearby

High Wind Watches in Georgia, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.